Mckay graphs for alternating and classical groups

MARTIN W. LIEBECK, ANER SHALEV, PHAM HUU TIEP

Research output: Contribution to journalArticlepeer-review

Abstract

Let G be a finite group, and α a nontrivial character of G. The McKay graphM(G, α) has the irreducible characters of G as vertices, with an edge from χ1 to χ2 if χ2 is a constituent of αχ1. We study the diameters of McKay graphs for finite simple groups G. For alternating groups G = An, we prove a conjecture made in another work by the authors: There is an absolute constant C such that diamM(G, α) ≤ C log |G| log α(1) for all nontrivial irreducible characters α of G. Also for classical groups of symplectic or orthogonal type of rank r, we establish a linear upper bound Cr on the diameters of all nontrivial McKay graphs. Finally, we provide some sufficient conditions for a product χ1χ2 χl of irreducible characters of some finite simple groups G to contain all irreducible characters of G as constituents.

Original languageEnglish (US)
Pages (from-to)5651-5676
Number of pages26
JournalTransactions of the American Mathematical Society
Volume374
Issue number8
DOIs
StatePublished - 2021

Keywords

  • McKay graph
  • Simple groups

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Fingerprint

Dive into the research topics of 'Mckay graphs for alternating and classical groups'. Together they form a unique fingerprint.

Cite this